Hail, Klickitat
- When
- June 26, 4:15 PM PST to 4:20 PM PST
- Where
- Klickitat County, 0.96 mi W of Brooks Mem St Pk
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.950, -120.670
Nickel size hail was reported at Brooks Memorial Park.
A combination of marginal instability and strong shear brought strong to severe thunderstorms to Klickitat and Benton County producing hail up to nickel size near Goldendale and wind gusts up to 54 knots (62 mph) west of the Hanford Site on the afternoon of June 26th. This event was covered by a severe thunderstorm watch, the last watch that was issued for the Inland Northwest occurred 780 days…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A combination of marginal instability and strong shear brought strong to severe thunderstorms to Klickitat and Benton County producing hail up to nickel size near Goldendale and wind gusts up to 54 knots (62 mph) west of the Hanford Site on the afternoon of June 26th. This event was covered by a severe thunderstorm watch, the last watch that was issued for the Inland Northwest occurred 780 days prior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 26, 12:28 PM PST, 3 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 128 PM PDT Wed Jun 26 2019 .SHORT TERM...initial elevated convection moving through Washington into eastern Oregon with more convection firing up across central Oregon. Overall coverage and intensity of storms expected to increase this afternoon with abundant daytime heating and cold air advection aloft helping to destabilize the atmosphere. As the upper-level low moves onshore, a jet streak rounding the bottom is pushing into southern OR, allowing for ample lift and convective initiation. Good shear across central/northeast OR into southeast WA could support discrete and multicellular clusters through the evening. A Severe Thunderstorms Watch has been until 8PM for the threat of strong winds and large hail. Multiple rounds of convection possible through the evening hours before a downward trend after sunset. Surface moisture is marginal but enough mid level moisture expected that most the activity should be wet with heavy rain expected under cores. However, fast storm speed to the north and abundant lightning outside of rain cores will allow for some new fire starts, especially across lower elevations in central OR into the Col Basin where fine fuels and grasses are drier. As the upper low slowly drifts onshore Thursday and Friday will continue to see rounds of showers and thunderstorms as shortwaves continue to move through the area, but would not expect any severe storms with this activity as both instability and shear will be quite a bit weaker. Most of the convection likely centered over the mountains as well. With the low moving overhead, expect the cooler weather to continue with highs in the 60s and 70s and lows in the upper 30s to lower 50s. .LONG TERM...Friday night through Wednesday. One part of the upper low will move east Friday night, but an overall trough remains draped back across Washington and western Oregon. The trough elongates on Saturday with some moisture and instability along the Cascades and northeast Oregon. Model in fair agreement with this trough breaking off into a cut off low that just kinds of drifts offshore through about Tuesday. With the southwest flow around the low, there may be some moisture advected into the region at times. By Wednesday, the models disagree with the GFS having a ridge building in, while EC keeps a closed low over area. EC has been a little more consistent in keeping closed low, but confidence is low in either solution at this time. Temperatures should be warming as overall pattern show height rising through the period. 93 && .AVIATION...00z Tafs. Scattered showers and isolated thunderstorms are possible across the area through the evening, with strong to severe thunderstorms possible over the Blue Mountains and in and around KPDT and KALW from about through 04z. Overall VFR conditions are expected today. Any TSRA that impact a particular TAF site could bring locally MVFR conditions and strong gusty winds. Outside of any thunderstorms, winds will generally be around 10 kt with gusts to 15kts, Overnight showers will be decreasing leaving some mid and high clouds. Another round of showers and thunderstorms are expected Thursday afternoon. 93 && .FIRE WEATHER...Multiple rounds of showers and thunderstorms this afternoon and evening. Red Flag warnings have been issued for abundant lightning in fine fuels across the lower elevations of Oregon and Washington. While storms are expected to be wet they will also be quite fast moving limiting time to extinguish any new starts. Gusty and erratic winds outside the heavier precipitation cores will allow for a conditional threat of fast spreading grass fires this evening. The most significant lighting density is expected to occur in the higher elevations of the Blue Mountains where heavy fuels are not yet dry enough to qualify for Red Flag warnings. More thunderstorms expected tomorrow and Friday, but areal coverage decreases each day with lightning mainly centered over the mountains. Cooler weather and generally light winds outside of thunderstorms expected to continue through Friday before a general warming and drying trend for the weekend. && .PRELIMINARY POINT TEMPS/POPS... PDT 51 71 48 72 / 70 30 30 10 ALW 54 74 51 75 / 80 20 30 10 PSC 56 77 54 77 / 70 20 10 10 YKM 52 73 50 73 / 60 30 20 30 HRI 54 75 53 77 / 80 20 20 10 ELN 51 67 48 67 / 70 60 30 40 RDM 41 64 40 68 / 80 50 40 20 LGD 48 65 46 68 / 70 70 40 30 GCD 45 64 44 69 / 60 60 30 20 DLS 53 68 53 71 / 50 30 20 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...Red Flag Warning until midnight PDT tonight for ORZ610-639>641. WA...Red Flag Warning until midnight PDT tonight for WAZ639-641-675. && 84/93/93
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
324 PM PDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 6 SSW ANTELOPE 44.83N 120.77W
06/26/2019 E0.88 INCH WASCO OR CO-OP OBSERVER
HAIL AND HEAVY RAINFALL OF 0.62 INCHES.
&&
MAUSTINSpecial Weather Statement
National Weather Service Pendleton OR
356 PM PDT Wed Jun 26 2019
ORZ508-510-262330-
Foothills of the Southern Blue Mountains of Oregon OR-
North Central Oregon OR-
356 PM PDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILLIAM AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 430 PM PDT...
At 354 PM PDT, Doppler radar was tracking a strong thunderstorm near
Condon, moving northeast at 40 mph. It will pass over Condon around
430 PM.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Condon and Mayville.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
north central and northeastern Oregon.
LAT...LON 4558 12049 4516 11989 4515 11995 4519 11998
4518 12005 4515 12004 4511 12010 4509 12010
4510 12014 4509 12016 4505 12015 4501 12025
4515 12065
TIME...MOT...LOC 2254Z 210DEG 33KT 4523 12033
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
435 PM PDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 NNW CONDON 45.24N 120.19W
06/26/2019 E0.50 INCH GILLIAM OR TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
MAUSTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
436 PM PDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 SW CONDON 45.23N 120.20W
06/26/2019 E0.88 INCH GILLIAM OR AMATEUR RADIO
TIME ESTIMATED FROM RADAR.
&&
MAUSTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
445 PM PDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL SSW CONDON 45.23N 120.19W
06/26/2019 E0.50 INCH GILLIAM OR TRAINED SPOTTER
HEAVY RAIN AND DIME SIZED HAIL LASTED FOR ABOUT 10
MINUTES.
0430 PM HAIL SE CONDON 45.23N 120.18W
06/26/2019 E0.25 INCH GILLIAM OR TRAINED SPOTTER
HEAVY RAIN, PEA SIZED HAIL UP TO 2 INCHES DEEP.
0430 PM HAIL 3 E CONDON 45.24N 120.12W
06/26/2019 E0.25 INCH GILLIAM OR TRAINED SPOTTER
PEA SIZED HAIL.
&&
AASpecial Weather Statement
National Weather Service Pendleton OR
506 PM PDT Wed Jun 26 2019
ORZ044-508-270045-
Foothills of the Southern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
506 PM PDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORROW COUNTY UNTIL
545 PM PDT...
At 506 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ione, or 19 miles northeast of Condon, moving northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ione, Lexington and Cecil.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
north central and northeastern Oregon.
LAT...LON 4538 11983 4545 11994 4562 12001 4578 11966
4543 11945
TIME...MOT...LOC 0006Z 235DEG 37KT 4546 11995
DSThe Pendleton radar (KPDT), 144 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported at Brooks Memorial Park.
A mesonet station at the Hanford Site reported a gust to 62 mph near the Vernita Bridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823391, 823392.